Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 218, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 14, 2011, 2:53 PM EDT for Marion County, Monongalia County, Preston County, West Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 14, 2011, 2:53 PM EDT (18:53 UTC)
- Expired
- Sep 14, 2011, 3:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Marion County, WV, Monongalia County, WV, Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 112 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1214 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:26 PM EDT, 27 minutes earlier.
Area forecast discussion, Sep 14, 2:26 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 226 PM EDT WED SEP 14 2011 .SYNOPSIS... RAIN CHANCES WILL BE ON THE INCREASE AS A COLD FRONT MOVES ACROSS THE UPPER OHIO VALLEY TONIGHT AND THURSDAY. BEHIND THE FRONT...A PERIOD OF DRY AND COOL WEATHER CAN BE EXPECTED FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... SMALL AREA OF SHOWERS AND THUNDERSTORM WILL CONTINUE TO PROGRESS ACROSS AREAS ALONG AND SOUTH OF INTERSTATE 70 LATE THIS AFTERNOON AS A DISTURBANCE MOVES ALONG INITIAL COLD FRONT WHICH HAS BEEN SLOW TO SAG ACROSS THE REGION. LATE AFTERNOON UPDATE FEATURED TWEAKS TO HOURLY TRENDS AS WELL AS AN UPDATE TO THE EXTENDED PACKAGE. FOLLOWING PASSAGE OF THAT RAIN AREA...POPS WILL AGAIN BE ON THE INCREASE LATER THIS EVE/TONIGHT AS AN UPSTREAM SHORTWAVE MOVES THROUGH AMPLIFYING UPPER LOW CENTERED OVER THE JAMES BAY. REINFORCING SURFACE COLD FRONT WILL SERVE AS FOCUSING MECHANISM FOR FAIRLY WIDESPREAD SHOWERS AND FORECASTS PERSIST WITH CATEGORICAL POPS FOR THE OVERNIGHT AND EARLY THURSDAY. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... COLD FRONT WILL COMPLETE A SWEEP OF THE REGION ON THURSDAY...BUT SHOWERS MAY PERSIST THROUGH THE AFTERNOON AS MID LEVEL COLD POOL STEEPENS LAPSE RATES OVER NORTHWEST FLOW ACROSS THE LAKES. CHANCE POPS WERE ADJUSTED FOR THIS POTENTIAL. TEMPERATURES WILL BE SHARPLY COOLER ON THURSDAY...WITH READINGS ROUGHLY 15 DEGREES BELOW NORMAL. PRECIP IS EXPECTED TO CEASE DURING THE EVENING...BUT CLOUD COVER MAY PERSIST FOR ZONES IN LEE OF THE LAKES AS NORTHWEST FLOW CONTINUES. DEPENDING ON CLOUD CLEARANCE RATE UNDER THAT FLOW AND DECOUPLING OF THE SURFACE WIND...FROST IS POSSIBLE FOR AREAS NORTH AND EAST OF PITTSBURGH. THAT LATE SUMMER POSSIBILITY HAS BEEN ADDED TO THE HAZARDOUS WEATHER OUTLOOK AND WILL BE FURTHER EVALUATED. THE REST OF THE SHORT TERM PERIOD WILL FEATURE DRY...BUT COOL WEATHER WITH SURFACE HIGH PRESSURE SLIDING ACROSS THE UPPER OHIO VALLEY UNDER EASTERN CONUS TROUGH ALOFT. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... SURFACE RIDGE WILL CONTINUE TO SLIDE EAST INTO NEW ENGLAND THROUGH MONDAY WITH CONDITIONS REMAINING DRY AND TEMPERATURES STAYING A FEW DEGREES BELOW NORMAL. SOUTHWEST FLOW WILL BEGIN TO BRING INCREASING MOISTURE INTO THE OHIO VALLEY TUESDAY WHILE A COLD APPROACHES FROM THE WEST. INCLUDED SCATTERED POPS FOR SHOWERS AND STORMS TUESDAY INTO WEDNESDAY WITH TEMPERATURES WARMING TO AROUND 5 DEGREES ABOVE NORMAL. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AREA OF SHOWERS AND SCATTERED THUNDERSTORMS ALONG INITIAL FRONTAL BOUNDARY WILL SLIDE EAST ACROSS FAR SOUTHERN TERMINALS THROUGH 20Z TODAY. OTHERWISE BROKEN VFR CEILINGS SHOULD PREVAIL THROUGH EARLY TONIGHT. SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT WILL CROSS THE UPPER OHIO REGION AND SPREAD SHOWERS EASTWARD ACROSS THE TERMINALS LATE TONIGHT AND THURSDAY MORNING. GENERALLY MVFR RESTRICTIONS AND AREAS OF IFR CEILINGS ARE EXPECTED MAINLY AFTER 04Z TONIGHT THROUGH THURSDAY MORNING. IMPROVEMENT TO VFR CAN BE EXPECTED DURING THURSDAY AFTERNOON AS THE SYSTEM CONTINUES TO MOVE EAST. .OUTLOOK...THURSDAY NIGHT THROUGH MONDAY... SURFACE HIGH PRESSURE IS PROGGED TO MOVE ACROSS THE GREAT LAKES THROUGH THE WEEKEND AND INTO NEW ENGLAND EARLY NEXT WEEK WITH MAINLY VFR WEATHER EXPECTED. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Sep 14, 12:57 PM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1257 PM EDT WED SEP 14 2011 OHZ039>041-048>050-057>059-068-069-PAZ013-020-021-029-031-073-075- WVZ001>004-012-021-022-151700- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BEAVER-ALLEGHENY- WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL- WETZEL-MARION-MONONGALIA- 1257 PM EDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ001-PAZ007>009-014>016-022-023-074-076-WVZ023-041-151700- GARRETT-MERCER-VENANGO-FOREST-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG- INDIANA-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER- 1257 PM EDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. TEMPERATURES WILL DROP BELOW 40 DEGREES ON FRIDAY MORNING...WITH SOME LOCATIONS FALLING TO THE MID 30S. AREAS OF FROST ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 14, 2:50 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT WED SEP 14 2011
WVZ021>023-141915-
MARION WV-MONONGALIA WV-PRESTON WV-
250 PM EDT WED SEP 14 2011
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PRESTON...EASTERN MARION
AND SOUTHEASTERN MONONGALIA COUNTIES...
AT 246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED MONONGAH...MOVING
EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. FURTHER STRENGTHENING TO SEVERE LEVELS IS POSSIBLE.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
WORTHINGTON... MONONGAH... MANNINGTON...
FESTUS... FARMINGTON... BENTONS FERRY...
GRANT TOWN... BARRACKVILLE... COLFAX...
FAIRMONT... VALLEY FALLS... RIVESVILLE...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3940 8010 3939 8020 3943 8027 3944 8033
3955 8035 3969 7965 3942 7959 3940 7990
3943 7990 3944 7995 3940 8002 3938 8009
15The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 8:20 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 55 min |
| Sep 13, 8:31 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Mercer, Venango | 59 min |
| Sep 13, 9:01 PM EDT | Special Weather Statement | PBZ | Mercer | 29 min |
| Sep 13, 9:21 PM EDT | Special Weather Statement | PBZ | Jefferson | 24 min |
| Sep 13, 9:33 PM EDT | Special Weather Statement | PBZ | Clarion | 27 min |
| Sep 13, 10:05 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Jefferson | 25 min |
| Sep 13, 10:35 PM EDT | Special Weather Statement | PBZ | Jefferson | 25 min |
| Sep 13, 11:01 PM EDT | Special Weather Statement | PBZ | Armstrong, Clarion, Jefferson | 59 min |
| Sep 14, 2:59 PM EDT | Special Weather Statement | PBZ | Fayette | 46 min |
| Sep 14, 3:18 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 42 min |
| Sep 14, 2:50 PM EDT | Special Weather Statement | PBZ | Marion, Preston | 25 min |
| Sep 14, 3:50 PM EDT | Special Weather Statement | PBZ | Preston | 40 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.